Intended for healthcare professionals

Rapid response to:

Clinical Review State of the Art Review

Bisphosphonates for the prevention and treatment of osteoporosis

BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h3783 (Published 02 September 2015) Cite this as: BMJ 2015;351:h3783
Treating osteoporosis with bisphophonates infographic
Click here to see an interactive graphic, showing patient assessment, treatment pathways and decisions at each stage.

Rapid Response:

Re: Bisphosphonates for the prevention and treatment of osteoporosis

I read with interest the article on Bisphosphonates for the prevention and treatment of osteoporosis by Maraka and colleagues.^1 They have rightly discussed in detail the adverse effects associated with bisphosphonates. A serious side-effect not touched in the article is the risk of atrial fibrillation (AF) with the use of bisphosphonates.^2

The risk of new-onset AF is increased by the use of both oral and intravenous bisphosphonates. There is further suggestion that the risk is relatively greater with intravenous preparations.^3 This greater risk is probably due to increase release of inflammatory cytokines by the intravenous bisphosphonates.^3

The good news is that in studies in which an increase in risk of AF has been identified, there is no evidence that this translates into increased mortality or increased risk of stroke.^4 The counter argument is that that the lack of association between stroke and bisphosphonate use may have been due to shorter-term follow-up with patients, as follow-up was an average of two to six years, which may not be sufficient to record the incidence of stroke.^3

In view of the above finding, the product information for zoledronic acid has been updated to include atrial fibrillation as a possible side-effect. Atrial fibrillation has also being added to the product information for pamidronic acid.^5

Bisphosphonates should continue as a first-line treatment for osteoporosis and osteopenia as benefits outweigh the harms. It is however, important to raise the awareness of the association between AF and bisphosphonates amongst the clinicians who initiate this treatment. Patients who are at high risk of AF (those with hypertensive, ischaemic or valvular heart disease) should be closely monitored. It is important that all health professionals report any side-effects from the use of bisphosphonates including AF to the reporting agency (MHRA’s Yellow Card Scheme in UK and FDA's MedWatch Adverse Event Reporting programme in USA) of their respective countries. The patient should also be informed of this association before initiating treatment with a bisphosphonate, till further research on this “rare and conflicting” but serious adverse effect has been conclusive.

1 Spyridoula Maraka, Kurt A Kennel. Bisphosphonates for the prevention and treatment of osteoporosis. BMJ 2015; 351:h3783.
2 Sharma A, Chatterjee S et al. Risk of serious atrial fibrillation and stroke with use of bisphosphonates: evidence from a meta-analysis. Chest 2013; 144(4): 1311-22.
3 Sharma A, Einstein AJ et al. Risk of atrial fibrillation with use of oral and intravenous bisphosphonates. Am J Cardiol 2014; 113(11): 1815-21.
4 Pazianas M, Compston J et al. Atrial fibrillation and bisphosphonate therapy. Journal of Bone and Mineral Research 2010; 25 (1): 2–10.
5 Drug Safety Update Jul 2008; Vol 1, Issue 12: 4

Competing interests: No competing interests

26 September 2015
Shahid A. Kausar
Consultant Physician, Department of Stroke Medicine
Russells Hall Hospital
Pensnett Road Dudley West Midlands DY1 2HQ